Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Elko, NV

August 4, 2011

NWS Elko, NV issued this special weather statement at Aug 4, 2011, 6:29 AM PDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 6:29 AM PDT (13:29 UTC)
Expired
Aug 4, 2011, 7:15 AM PDT
In force
46 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 99 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3137 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WWUS85 KLKN 041329
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
629 AM PDT THU AUG 4 2011

NVZ030-031-041415-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
629 AM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND EASTERN
HUMBOLDT COUNTIES UNTIL 715 AM PDT...

AT 624 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS FROM 5 MILES SOUTHWEST 
OF MIDAS TO 28 MILES NORTHEAST OF MIDAS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THE EMBEDDED 
THUNDERSTORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS 
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN ELKO COUNTY...
  RURAL WESTERN ELKO COUNTY...
  MIDAS...

THESE EMBEDDED THUNDERSTORMS MAY INTENSIFY...SO BE CERTAIN TO 
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV 
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE 
NATIONAL WEATHER SERVICE.

&&

LAT...LON 4196 11664 4188 11621 4105 11666 4126 11719
TIME...MOT...LOC 1324Z 207DEG 16KT 4162 11659

$$

FITZSIMMONS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:35 AM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 3:35 AM PDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
335 AM PDT THU AUG 4 2011

.SYNOPSIS...A WEAK PACIFIC DISTURBANCE WILL BRING BREEZY CONDITIONS
TO CENTRAL NEVADA AND ISOLATED THUNDERSTORMS TO NORTHERN NEVADA
TODAY. SURFACE HIGH PRESSURE WILL MOVE INTO THE GREAT BASIN ON
FRIDAY AND LAST THROUGH THE WEEKEND WITH PLEASANT WEATHER
EXPECTED.

&&

.SHORT TERM...THURSDAY THROUGH FRIDAY. CURRENT WATER VAPOR
SATELLITE IMAGERY INDICATES A 500MB SHORTWAVE TROUGH MOVING INTO
NORTHERN CALI THIS MORNING. AN AREA OF ASCENT HAS DEVELOPED AHEAD
OF THE FEATURE ACROSS NORTHERN NV THIS MORNING. VERY UNSTABLE MID
LEVEL LAPSE RATES OF 8 C/KM HAVE AND JUST ENOUGH MID-LEVEL
MOISTURE HAVE ALLOWED NOCTURNAL CONVECTION TO CONTINUE INTO THE
EARLY MORNING HOURS. MODELS CONTINUE TO SHOW -LI VALUES NORTH OF
INTERSTATE 80 THROUGH MIDDAY...BEFORE ACCESS OF INSTABILITY THUS
CONVECTION MOVES NORTH ALONG THE NV/ID/OR BORDER BY LATE
AFTERNOON. OVERALL THUNDERSTORM COVERAGE WILL BE ISOLATED WITH NO
MORE THEN 20% COVERAGE EXPECTED. IT WILL ALSO BE BREEZY ACROSS THE
AREA...ESPECIALLY CENTRAL NV...AS 700MB WINDS ARE PROGGED TO
INCREASE TO 25KTS THIS AFTERNOON.

DRYING TREND WILL CONTINUE INTO FRIDAY AS DRY SOUTHWEST FLOW
ESTABLISHES ITSELF OVER THE SILVER STATE. TEMPS WILL RUN NEAR
AVERAGE AS FLOW BECOMES ZONAL ALOFT AND SURFACE HIGH PRESSURE
BUILDS IN FROM CALI.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. STRONG MID/UPPER
LEVEL RIDGE OVER THE CENTRAL/SOUTHERN PLAINS WILL FLATTEN OUT WHILE
SPREADING WESTWARD ACROSS THE SOUTHWESTERN STATES DURING THE
EXTENDED PERIOD. AT THE SAME...WHILE A WEAK TROUGH REMAINS OFF THE
PACIFIC NORTHWEST COAST...A DRY AND WARM WEST TO SOUTHWEST FLOW WILL
RESULT ACROSS THE GREAT BASIN INTO THE END OF NEXT WEEK. THIS MID
SUMMER TIME PATTERN WILL PROVIDE BELOW NORMAL PRECIPITATION WHILE
TEMPERATURES AVERAGE AOA NORMAL THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...ISOLATED SHOWERS/THUNDERSTORMS WILL OCCUR ACROSS
HUMBOLDT/ELKO COUNTIES AS WELL AS NORTHERN HALF OF LANDER/EUREKA AND
EXTREME EASTERN WHITE PINE COUNTY AS A MID LEVEL TROUGH LIFTS JUST
TO THE NORTH OF THE GREAT BASIN TODAY. OUTFLOW WIND GUSTS TO 35 MPH
AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST ACTIVITY...
ESPECIALLY IN WHITE PINE COUNTY. THE ACTIVITY WILL DIMINISH THIS
EVENING AND OVERNIGHT TONIGHT. VFR CONDITIONS ARE EXPECTED DURING
THE NEXT 24 HOURS...EXCEPT MVFR CONDITIONS POSSIBLE WITHIN HEAVY
RAIN ASSOCIATED WITH THE STRONGEST CELLS.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER DAY TODAY...AS PACIFIC
NORTHWEST TROUGH CAUSES AN OUTBREAK OF DRY LIGHTNING ACROSS FWZ
467/478/469...IN ADDITION TO GUSTY WINDS AND LOW RH VALUES ACROSS
FWZ 455. EXPECTING DRY LIGHTNING AREAL COVERAGE OF AROUND 20%
TODAY...WITH THE GREATEST CONCENTRATION ACROSS THE SOUTHERN PART
OF THE FIRE WX ZONES MENTIONED ABOVE...BEFORE SHIFTING TO THE NORTHERN
SECTIONS OF THE ZONES BY MIDDAY. SOME RAIN IS EXPECTED WITH THESE
STORMS...BUT SHOULD BE CONFINED TO THE CORE OF THE STORM AND WILL
REMAIN BELOW .05". HAD QUITE A FEW FIRE STARTS LAST NIGHT AROUND
THE ELKO AREA...WITH SLOW STORM MOTION. STORM MOTION HAS INCREASED
SINCE THEN...SO FEEL STORMS WILL BE EVEN DRIER...IN ADDITION TO
GREATER AREAL COVERAGE OF LIGHTNING STRIKES. WINDS WILL ALSO
INCREASE ACROSS CENTRAL NV BY MIDDAY...AS STRONG WINDS ALOFT MIX
DOWN TO THE SURFACE. LOOKS TO BE A LOW END WARNING EVENT...WITH
MAX WIND GUSTS OF 40 MPH EXPECTED. WINDS WILL DIMINISH THIS EVENING
AS DAYTIME HEATING IS LOST.

WARM AND DRY WEATHER TO RETURN ON FRIDAY AND LAST THROUGH THE
WEEKEND...WITH NO CRITICAL FIRE WEATHER DAYS ON THE HORIZON.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR HUMBOLDT
COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR WHITE PINE COUNTY.

&&

95/89/89/95

In the hours before

Special weather statement, Aug 4, 3:41 AM PDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
341 AM PDT THU AUG 4 2011

NVZ032-036-041115-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
341 AM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO
COUNTIES UNTIL 415 AM PDT...

AT 335 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CARLIN...
   INTERSTATE 80 BETWEEN CARLIN AND ELKO...

&&

LAT...LON 4089 11618 4079 11591 4052 11611 4059 11633
TIME...MOT...LOC 1039Z 205DEG 13KT 4064 11617

DD
Special weather statement, Aug 4, 4:46 AM PDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
446 AM PDT THU AUG 4 2011

NVZ030-031-041230-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
446 AM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO AND EASTERN
HUMBOLDT COUNTIES UNTIL 530 AM PDT...

AT 442 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES WEST SOUTHWEST OF
MIDAS...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN ACCUMULATING UP TO
ONE-HALF INCH AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN HUMBOLDT COUNTY...
  RURAL WESTERN ELKO COUNTY...

THIS CLUSTER OF STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL
RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4153 11714 4147 11686 4093 11715 4099 11729
TIME...MOT...LOC 1144Z 197DEG 15KT 4128 11709

FITZSIMMONS
Special weather statement, Aug 4, 5:23 AM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
523 AM PDT THU AUG 4 2011

NVZ030-031-041315-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
523 AM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO AND EASTERN HUMBOLDT
   COUNTIES UNTIL 615 AM PDT...

AT 518 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM 9 MILES WEST OF MIDAS...MOVING NORTH
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN ELKO COUNTY...
  RURAL EASTERN HUMBOLDT COUNTY...
  RURAL NORTHWESTERN ELKO COUNTY...
  MIDAS...

THIS CLUSTER OF STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL
RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4179 11691 4169 11653 4111 11681 4123 11713
TIME...MOT...LOC 1221Z 200DEG 30KT 4129 11697

FITZSIMMONS
Special weather statement, Aug 4, 6:29 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
629 AM PDT THU AUG 4 2011

NVZ030-031-041415-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
629 AM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND EASTERN
HUMBOLDT COUNTIES UNTIL 715 AM PDT...

AT 624 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS FROM 5 MILES SOUTHWEST
OF MIDAS TO 28 MILES NORTHEAST OF MIDAS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THE EMBEDDED
THUNDERSTORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN ELKO COUNTY...
  RURAL WESTERN ELKO COUNTY...
  MIDAS...

THESE EMBEDDED THUNDERSTORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 4196 11664 4188 11621 4105 11666 4126 11719
TIME...MOT...LOC 1324Z 207DEG 16KT 4162 11659

FITZSIMMONS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:40 PM PDTSpecial Weather StatementLKNWhite Pine50 min
Aug 3, 6:57 PM PDTSpecial Weather StatementLKN33 min
Aug 3, 11:19 PM PDTSpecial Weather StatementLKN26 min
Aug 4, 3:41 AM PDTSpecial Weather StatementLKN34 min
Aug 4, 4:46 AM PDTSpecial Weather StatementLKN44 min
Aug 4, 5:23 AM PDTSpecial Weather StatementLKN52 min
Aug 4, 12:48 PM PDTSpecial Weather StatementLKN42 min
Aug 4, 12:53 PM PDTSpecial Weather StatementLKN52 min
Aug 4, 1:05 PM PDTSevere Thunderstorm WarningLKNElko25 min
Aug 4, 1:32 PM PDTSpecial Weather StatementLKN43 min
Aug 4, 2:07 PM PDTSpecial Weather StatementLKN23 min
Aug 4, 2:31 PM PDTSpecial Weather StatementLKN44 min
Aug 4, 3:15 PM PDTSpecial Weather StatementLKN45 min
Aug 4, 3:21 PM PDTSpecial Weather StatementLKN39 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.